Washington, 2017

Flood in Washington, June 1 to 5, 2017

June 1 to 5, 2017 · NWS OTX · 1 event in 1 county or zone

Responding to spring time mountain snow melt, the Okanogan River achieved Minor Flood Stage on May 23rd and continued flood through the beginning of June. No structures were flooded but inundation of bottom lands and fields along the river was extensive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Responding to spring time mountain snow melt, the Okanogan River achieved Minor Flood Stage on May 23rd and continued flood through the beginning of June. No structures were flooded but inundation of bottom lands and fields along the river was extensive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 9:47 PM PST, 2 hours 13 minutes earlier.

Area forecast discussion, May 31, 9:47 PM PST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1047 PM PDT Wed May 31 2017

.SYNOPSIS...
A return to more seasonal temperatures for the remainder of the
week and into the weekend will allow the rivers in central
Washington to slowly recede. Scattered showers will be possible
through Friday. High pressure is expected to bring a warm and dry
day on Saturday. Cooler and showery weather will return Sunday and
Monday.

&&

.DISCUSSION...
Forecast update for this evening to modify thunderstorm chances a
bit and show a better progression of the mid level front. The
front will slowly push east through the night with clouds clearing
in the lee of the northern Cascades to the western basin. It will
become hung up over the Panhandle overnight though with clouds
and showers remaining from extreme eastern WA into the ID
Panhandle. All the cloud cover over the region is really limiting
our convective potential. Best chances for thunderstorms this
evening will be over the Pasayten Wilderness area in the far
northern WA Cascades to Okanogan Highlands and in the southern to
central ID Panhandle. I removed thunderstorms for the rest of the
region. Stronger thunderstorms with gusty outflow winds and hail
will likely remain southeast of the region. /SVH

&&

.AVIATION...
06Z TAFS: A fairly stationary frontal band will remain over the
region through tonight. Showers will continue ahead of this front
across southeast WA and into the ID Panhandle, which will include
the KSFF, KCOE, KPUW and KLWS TAF sites. Some low stratus will be
possible across these areas as well by Thursday morning with MVFR
cigs possible, but confidence is low. An upper level shortwave
disturbance will move through Thursday afternoon. Surface based
convection is expected to fire off ahead of this wave across much
of eastern WA and into the ID Panhandle. Stronger cells will be
capable of developing into thunderstorms, but tough to say if any
thunderstorms will impact the TAF sites. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  69  51  71  49  81 /  30  50  20  10   0   0
Coeur d'Alene  53  68  49  70  47  80 /  50  70  40  10  10   0
Pullman        53  67  48  69  48  80 /  60  50  10   0   0   0
Lewiston       56  74  52  77  51  85 /  80  50  20   0   0   0
Colville       53  70  49  71  46  82 /  40  50  20  10  10  10
Sandpoint      50  67  45  68  42  79 /  50  60  40  30  10  10
Kellogg        47  66  45  67  44  81 /  70  70  40  20   0  10
Moses Lake     53  76  50  78  49  84 /  10  20  10   0   0   0
Wenatchee      56  73  54  74  51  83 /  10  30   0   0   0   0
Omak           53  74  49  75  48  83 /  20  20  10  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 31, 12:46 PM PST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
146 PM PDT Wed May 31 2017

IDZ004-027-012100-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
146 PM PDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms through this evening for the
Camas Prairie and Central Panhandle Mountains. A few storms could
be strong producing hail...gusty winds...and brief heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001>003-026-WAZ031>038-041>044-012100-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
146 PM PDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
June 1, 12:00 AM PST to June 5, 10:15 PM PST
Where
Okanogan County, 2.35 mi WSW of Oroville to 1.86 mi SSW of Wakefield
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
48.919, -119.479

The Okanogan River Gage at Tonasket recorded a rise above the Flood Stage of 15.0 feet at 7:30 AM PST on May 23rd. The river continued to flood into the first week of June, achieving and cresting at the Moderate Flood Stage of 17.0 feet from 7:30 PM to 10:15 PM on June 1st. The river slowly dropped during the first week of June and passed below the Flood Stage at 10:15 PM PST on June 5th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707824.